Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 182, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 26, 2021, 5:21 PM MDT for Lawrence County, Meade County, Pennington County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2021, 5:21 PM MDT (23:21 UTC)
- Expired
- Aug 26, 2021, 6:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Lawrence County, SD, Meade County, SD, Pennington County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 5:29 PM MDT | HAIL 1 | Cheyenne Crossing, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
591 WUUS53 KUNR 262321 SVRUNR SDC081-093-103-270015- /O.NEW.KUNR.SV.W.0182.210826T2321Z-210827T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Rapid City SD 521 PM MDT Thu Aug 26 2021 The National Weather Service in Rapid City has issued a * Severe Thunderstorm Warning for... Southwestern Meade County in west central South Dakota... Southern Lawrence County in west central South Dakota... West central Pennington County in west central South Dakota... * Until 615 PM MDT. * At 520 PM MDT, a severe thunderstorm was located near Cheyenne Crossing, or 8 miles southwest of Lead, moving east at 30 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Terry Peak around 530 PM MDT. Lead, Deadwood and Central City around 535 PM MDT. Brownsville around 540 PM MDT. Other locations in the path of this severe thunderstorm include Galena, Roubaix Lake, Apple Springs, Nemo, Fort Meade, Dalton Lake, Piedmont and Tilford. This includes Interstate 90 in South Dakota between Mile Markers 30 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4417 10405 4438 10405 4444 10337 4402 10334 TIME...MOT...LOC 2320Z 270DEG 26KT 4429 10391 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JC
4 follow-up statements
642
WWUS53 KUNR 262334
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
534 PM MDT Thu Aug 26 2021
SDC081-093-103-270015-
/O.CON.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Meade SD-Lawrence SD-Pennington SD-
534 PM MDT Thu Aug 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN MEADE...SOUTHERN LAWRENCE AND WEST CENTRAL
PENNINGTON COUNTIES...
At 533 PM MDT, a severe thunderstorm was located 4 miles west of
Brownsville, or 6 miles south of Lead, moving east at 30 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
Brownsville around 540 PM MDT.
Other locations in the path of this severe thunderstorm include
Galena, Roubaix Lake, Nemo, Dalton Lake, Tilford, Summerset, Johnson
Siding and Piedmont.
This includes Interstate 90 in South Dakota between Mile Markers 32
and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4415 10397 4436 10392 4442 10337 4402 10334
TIME...MOT...LOC 2333Z 283DEG 27KT 4425 10377
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JC900 WWUS53 KUNR 262348 SVSUNR Severe Weather Statement National Weather Service Rapid City SD 548 PM MDT Thu Aug 26 2021 SDC081-093-103-270015- /O.CON.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/ Meade SD-Lawrence SD-Pennington SD- 548 PM MDT Thu Aug 26 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR SOUTHWESTERN MEADE...SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES... At 548 PM MDT, a severe thunderstorm was located 3 miles east of Brownsville, or 9 miles southeast of Lead, moving east at 30 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Nemo, Dalton Lake, Piedmont, Tilford and Summerset. This includes Interstate 90 in South Dakota between Mile Markers 32 and 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. && LAT...LON 4412 10383 4437 10378 4442 10337 4402 10334 TIME...MOT...LOC 2348Z 268DEG 26KT 4427 10363 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ JC
301
WWUS53 KUNR 270003
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
603 PM MDT Thu Aug 26 2021
SDC103-270011-
/O.CAN.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Pennington SD-
603 PM MDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PENNINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning will remain to
the north. Therefore the warning has been canceled. A severe
thunderstorm warning remains in effect for another storm to the
south.
LAT...LON 4419 10376 4437 10376 4442 10337 4415 10335
TIME...MOT...LOC 0001Z 271DEG 21KT 4426 10357
$$
SDC081-093-270015-
/O.CON.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Meade SD-Lawrence SD-
603 PM MDT Thu Aug 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR SOUTHWESTERN MEADE AND SOUTHEASTERN LAWRENCE COUNTIES...
At 601 PM MDT, a severe thunderstorm was located 5 miles northwest of
Dalton Lake, or 10 miles south of Sturgis, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Southeastern Sturgis, Lead, Summerset, Deadwood, Nemo, Piedmont,
Galena, Tilford, Brownsville, Dalton Lake, Fort Meade and Roubaix
Lake.
This includes Interstate 90 in South Dakota between Mile Markers 32
and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4419 10376 4437 10376 4442 10337 4415 10335
TIME...MOT...LOC 0001Z 271DEG 21KT 4426 10357
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JC933
WWUS53 KUNR 270015
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
615 PM MDT Thu Aug 26 2021
SDC081-093-270024-
/O.EXP.KUNR.SV.W.0182.000000T0000Z-210827T0015Z/
Meade SD-Lawrence SD-
615 PM MDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MEADE AND
SOUTHEASTERN LAWRENCE COUNTIES WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4419 10376 4437 10376 4442 10337 4415 10335
TIME...MOT...LOC 0014Z 270DEG 26KT 4426 10346
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:21 PM MDT, 4 hours earlier.
Area forecast discussion, Aug 26, 1:21 PM MDT, 4 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
121 PM MDT Thu Aug 26 2021
.DISCUSSION...(This Evening Through Thursday)
Issued at 102 PM MDT Thu Aug 26 2021
Mean troughing over the northern CONUS will sustain and active
pattern through much of the period as several shortwaves advect
through the flow. The quietest days in the period attm looks to be
this Sat and Sun as a stronger cool front will advect through the
region after another round of storms Friday night. Stalled
frontal boundary over the FA, with moist early LL flow in place.
The next impulse will advance east from the Great Basin and
support another round of convection late this afternoon and
overnight. TS will initiate over NE WY and advect east into
western SD where they will encounter better moisture and have the
best chance to become strong to severe. Bulk shear is high
everywhere in excess of 40 knots most places. Stalled frontal
boundary across western SD will be focus for TS advection and
prorogation given MLCAPE in excess of 2000 J/KG along and south of
the front. Current indications suggest ISOLD-SCT TS will develop
in NE WY this afternoon with isold supercells (likely of an LP
nature) possible given strong bulk shear. Convection will then
push east into Western SD where moist easterly upslope flow will
provide greater fuel for upscale growth into an MCS or TS complex
as it moves east. Large hail and damaging winds can be expected
with stronger cells. Things will dry out overnight from west to
east, with perhaps some patchy fog over western SD. Skies will
clear Friday with moist SE flow continuing over western SD. West
of the dry line in NE WY breezy and dry SW flow can be expected.
Another strong impulse will advance across MT with TS expected to
organize quickly into a complex by late afternoon. Given progeny
deep layer shear of 50 knots with sufficient ML CAPE in excess of
1500 J/KG, expect a severe MCS to impact NW SD in the evening.
Strong capping over the southern half of the FA will likely hold
convection to far NW SD, although strong gusty outflow winds will
certainly be capable of propagating through much of western SD
(with enhancement on the plains east of the Black Hills). Cooler
weather can be expected for Sat with perhaps an isolated shra over
the Black Hills. Otherwise, expect a warming trend through mid
next week with near daily chances for showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1123 AM MDT Thu Aug 26 2021
MVFR cigs will persist across far northwestern SD for much of the
period. Scattered strong to severe thunderstorms will develop
late this afternoon across northeast WY, and move through much of
western SD this evening and may result in areas of MVFR/IFR
conditions in stronger storms.
&&
.FIRE WEATHER...
Issued At 102 PM MDT Thu Aug 26 2021
Critical to near critical fire weather conds are expected over NE
WY Friday, with minimum RH of 10-15% and breezy SW winds.
Southwesterly winds will be breezy ahead of an approaching surface
low, and then switch to the northwest behind the low. Have
continued the fire weather watch, extending it into far SW SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
for SDZ322.
WY...Fire Weather Watch from Friday afternoon through Friday evening
for WYZ314>317.
&&
DISCUSSION...JC
AVIATION...15
FIRE WEATHER...JCHazardous weather outlook, Aug 26, 4:06 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 406 AM MDT Thu Aug 26 2021 WYZ054>056-058-271015- Northern Campbell-Southern Campbell-Western Crook-Weston- 406 AM MDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible on Friday and Saturday, but widespread severe storms are not expected. A Fire Weather Watch is in effect for Friday afternoon and evening for relative humidities of 10 to 15 percent and southwest winds gusting around 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012-024-025-WYZ057-071-271015- Harding-Perkins-Butte-Northern Black Hills-Northern Foot Hills- Wyoming Black Hills-Northeastern Crook- 406 AM MDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a marginal risk of severe thunderstorms on Friday. Large hail and damaging winds will be the main threats. On Saturday, additional storms are possible but severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ013-014-026>032-041>044-046-047-049-072>074-271015- Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 406 AM MDT Thu Aug 26 2021 /506 AM CDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms late this afternoon and evening. Large hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Additional thunderstorms are possible both Friday and Saturday. There is a marginal risk of severe storms Friday, mainly over northwest South Dakota, with large hail and damaging winds the main threats. Severe storms are not expected on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Aug 26, 2:45 PM MDT, 2 hours 36 minutes before
Special Weather Statement National Weather Service Rapid City SD 245 PM MDT Thu Aug 26 2021 WYZ054-055-262145- Northern Campbell-Southern Campbell- Including the cities of Gillette and Wright 245 PM MDT Thu Aug 26 2021 ...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA... Scattered showers and thunderstorms will move through Campbell County this afternoon. Expect very little rainfall and gusty winds from the the showers. Winds could gust to around 50 mph in the stronger showers and storms. Take shelter if threatening weather approaches. JC
Local storm report, Aug 26, 4:06 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 3 SSW CARLILE 44.44N 104.81W
08/26/2021 M0.88 INCH CROOK WY TRAINED SPOTTER
DIME TO NICKEL HAIL
&&
DYESpecial weather statement, Aug 26, 4:24 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Rapid City SD 424 PM MDT Thu Aug 26 2021 WYZ056-057-262300- Wyoming Black Hills WY-Western Crook WY- 424 PM MDT Thu Aug 26 2021 ...A strong thunderstorm will impact portions of north central Crook County through 500 PM MDT... At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Hulett, or 24 miles northwest of Sundance, moving northeast at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of north central Crook County, north of Devils Tower. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4457 10464 4462 10488 4489 10477 4482 10445 TIME...MOT...LOC 2223Z 205DEG 29KT 4468 10469 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JC
Special weather statement, Aug 26, 5:12 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
512 PM MDT Thu Aug 26 2021
SDZ024-025-WYZ057-262345-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
512 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of west central
Lawrence and eastern Crook Counties through 545 PM MDT...
At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Iron Creek Lake, or 10 miles west of Lead, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Roughlock Falls and Savoy around 515 PM MDT.
Cheyenne Crossing around 520 PM MDT.
Bridal Veil Falls, Spearfish Canyon and Terry Peak around 525 PM
MDT.
Southeastern Spearfish around 530 PM MDT.
Other locations in the path of this storm include Lead and Central
City.
This includes Interstate 90 in South Dakota between Mile Markers 15
and 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4428 10414 4444 10416 4448 10378 4428 10376
TIME...MOT...LOC 2311Z 259DEG 25KT 4436 10398
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JCSpecial weather statement, Aug 26, 5:13 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT Thu Aug 26 2021
WYZ057-058-262345-
Weston WY-Wyoming Black Hills WY-
513 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of northeastern Weston
County through 545 PM MDT...
At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Osage, or 16 miles north of Newcastle, moving east
at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Four Corners, Buckhorn and Mallo Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4394 10450 4417 10447 4418 10406 4392 10406
TIME...MOT...LOC 2313Z 265DEG 24KT 4407 10432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 12:14 AM MDT | Special Weather Statement | UNR | Harding | 61 min |
| Aug 26, 12:35 AM MDT | Severe Thunderstorm Warning | UNR | Harding | 55 min |
| Aug 26, 1:36 AM MDT | Special Weather Statement | UNR | Harding | 39 min |
| Aug 26, 2:06 AM MDT | Special Weather Statement | UNR | Perkins | 54 min |
| Aug 26, 2:12 AM MDT | Fire Weather Watch | UNR | Custer, Fall River | 24 hr |
| Aug 26, 2:18 AM MDT | Severe Thunderstorm Warning | UNR | Perkins | 42 min |
| Aug 26, 5:12 PM MDT | Special Weather Statement | UNR | Lawrence | 33 min |
| Aug 26, 5:59 PM MDT | Severe Thunderstorm Warning | UNR | Pennington | 61 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.